Xylazine, an animal sedative that is FDA-approved for veterinary use only, has consistently appeared in illegally manufactured fentanyl since 2016, but its prevalence has been increasing markedly in recent years. Researchers used studies on xylazine research and their own clinical experience to offer guidance for clinicians on caring for patients exposed to the drug, in a review published Oct. 10 by Annals of Internal Medicine.
Exposure to xylazine-fentanyl in humans typically results in sedation but does not require airway intervention, the researchers noted. It is not yet clear whether or how xylazine contributes to acute overdose in patients taking xylazine-fentanyl, nor whether xylazine-fentanyl withdrawal is distinct from opioid withdrawal. Use of xylazine has been associated with open skin ulcerations and chronic wounds, the authors stated.
To help address the risks posed by xylazine and improve clinicians' awareness, the authors made several recommendations:
- Educate clinicians in many settings (e.g., EDs, primary care, and opioid treatment programs) on how the presence of xylazine affects recognition, acknowledgment, prophylaxis, and treatment of fentanyl use.
- Conduct animal and human research to investigate the pharmacology, toxicology, adverse effects, withdrawal syndrome, and treatment strategies related to xylazine-fentanyl use.
- Expand screening to include xylazine in standard urine drug testing, and further define test characteristics regarding timing and parameters.
- Intensify harm-reduction efforts, including increased surveillance of the drug supply and xylazine test strip distribution.
- Expand access to low-barrier treatment settings that offer co-located treatment for substance use disorder and wound care.
- Expand access to inpatient and residential settings where both types of treatment are offered.
The authors also provided a table of medications for prophylaxis and treatment of xylazine-fentanyl withdrawal.
An accompanying editorial emphasized the importance of comprehensive surveillance of xylazine use and poisonings and said that since most data on xylazine use comes from patients who have died, little is known about xylazine use in survivors. “Drug use, poisonings, and deaths involving xylazine are currently underreported due to lack of knowledge and other resources, including instrumentation to identify exposure. Users, clinicians, researchers, and others must be educated about the likelihood of xylazine exposure,” the editorialists wrote. “If systematic testing begins in response to spreading exposure as opposed to beginning to test now, then this will lead to a lag in early detection and, thus, a delay in information dissemination and prevention of adverse health effects.”